Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

effexor questions

Just been prescribed effexor for anxiety and depression. I'm wondering what to expect from the pill. How long before I see some results and what side effects I may get.
5 Responses
309783 tn?1271961829
It took three weeks for me to begin feeling better. There are numerous potential side effects listed in the instructions, but i experienced just nausea and anxiety at the start of the treatment which i combatted with diazepam.
Avatar universal
It took my over a month to feel better. The side effects that I experienced were, constipation, headaches, nausea, dizziness, and just severe sweating. I have been on Effexor for over 3 years now. It generally did make me feel better but i lost interest in sex, after a year or so it felt like the medication wasn't working anymore, so they had to up my dose. i was taking the max on effexor and had to be prescribed another medication for my depression.
318307 tn?1193934917
the list of side effects is extensive. there are groups of people who absolutely hate it because of that (me included), and then there are those that it works very well for (usually people who have tried other anti-depressants, but felt no improvement - those who have treatment-resistant depression).

i had very high anxiety and a couple of panic attacks when i first started taking it, along with diarreah and upset stomach, but i rode it out for a couple weeks (well i guess i had to anyway since i was under intense supervision) and they eventually went way as my body got used to it. i did gain a little weight and my sex drive decreased, but other than that i didn't have many side effects.

if you do notice a difference in your moods, like unusually high anxiety and energy and symptoms of mania, let your psychiatrist know. you might do better with something else - maybe not an anti-depressant but a mood stabilizer - as anti-depressants can produce these symptoms in people who have manic-depression.

if you do start having anxiety or other unpleasant mood changes, i wouldn't recommend taking further medications to "combat" those side effects - unless you absolutely MUST be on effexor because nothing else works and don't plan on coming off of it for a while (in case you haven't noticed the other threads on effexor, you should know that coming off of effexor is very difficult, and depending on your personal chemical makeup, you could experience severe withdrawals if you ever decide that you don't need it anymore. additional medications can further complicate this and make recovery difficult).

(it is always disconcerting to hear these kinds of questions in a forum since any GOOD psychiatrist would/could/SHOULD tell you ALL these things BEFORE he writes a perscription and BEFORE you start ANY medication.)

anyway, how fast it works depends on the type you are taking. there is the original version and the newer effexor xr (extended release which may take a little longer to start working but will stay in your system longer so you only need to take one pill a day). i am just now quitting the effexor xr, but i think that it took about a week for me to start noticing a difference in my mood.

i hope this helps, god bless!

:}

~ erin
251861 tn?1195543361
Dear Carol:

Two things:

1.  I have been on venlafaxine (Effexor) twice.  Once for nearly 3 years, starting with 300 mg and ending with 600 mg, and recently 150 mg on its way to 450 mg but I stopped.  I wholeheartedly agree with every word that Erin (ihatemedication) has written.  Other than that, once you are on venlafaxine, if you would like more information which your doctor hasn't given you, I will be glad to share anything which I have learned with you.

2.  A while back FDA sent an advisory to all physicians to screen patients for possible mood disorder (read bipolar II) before prescribing antidepressants.  Unfortunately the advisory states "should" instead of "shall," so none of my psychiatrists have done this for me.  FDA has provided the doctors with a specific form for this purpose.  It is a one-page questionnaire called "Mood Disorder Questionnair" or MDQ, which takes all of 2 minutes to fill.  Ask your doctor for this form.  If he doesn't know what you are taking about, find another psychiatrist.  There is no excuse for that level of carelessness.  If you still can't get the form, look on the FDA site or post back and I point you to a site where you can et it.  You must score well under 7 on this test, otherwise, otherwise antidepressant must be used with caution, specially double-acting antidepressants (serotonin and norepinephrine reuptake inhibitors) such as venlafaxine.

Good luck to you.
309783 tn?1271961829
Yes Erin is right, i need to add that it was under my doctor's supervision that i took Diazepam at the beginning of my Venlafaxine treatment to combat my anxiety until the Venlafaxine started working. Sorry, i didn't mean it to sound so casual, it is easy to misinterpret tone when you're writing instead of speaking isn't it? Good luck, loiloi x
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.